Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Paducah, KY

September 1, 2013Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Sep 1, 2013, 4:22 PM CDT for Wayne County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 4:22 PM CDT (21:22 UTC)
Expired
Sep 1, 2013, 7:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 60 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WGUS53 KPAH 012122
FFWPAH
ILC191-020015-
/O.NEW.KPAH.FF.W.0029.130901T2122Z-130902T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 715 PM CDT.

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINS THAT WILL PRODUCE FLASH FLOODING FROM THUNDERSTORMS 8 
  MILES WEST OF WAYNE CITY...OR 10 MILES EAST OF MOUNT VERNON...
  MOVING EAST AT 15 MPH. 

  THE FLOODING WILL RESULT FROM REPEAT HEAVY RAINS THAT HAVE BEEN   
  AND WILL CONTINUE TO MOVE OVER THE WAYNE CITY AND NEARBY AREAS.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  FAIRFIELD...WAYNE CITY AND CISNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3861 8815 3860 8814 3829 8815 3826 8816
      3826 8870 3861 8871 3861 8869

$$
1 follow-up statement
735 
WGUS73 KPAH 020016
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN SEP 1 2013

ILC191-020027-
/O.EXP.KPAH.FF.W.0029.000000T0000Z-130902T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-
716 PM CDT SUN SEP 1 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS...

LAT...LON 3861 8815 3860 8814 3829 8815 3826 8816
      3826 8870 3861 8871 3861 8869

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:46 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 1, 2:46 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT Sun Sep 1 2013

.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 246 PM CDT SUN SEP 1 2013

Outflow boundary will continue to slowly progress into southern
Illinois late this afternoon, with at least scattered
thunderstorms along it. Not sure how far south it will
develop/survive, but the boundary should be moving into a rather
juicy airmass, so would expect an uptick in coverage and intensity
at least over areas north of Highway 13. Wind fields are quite
weak, but instability and convergence on the boundary could
support a few strong to severe storms, albeit most likely short-
lived. Will keep pops in the chance category and gradually spread
them eastward toward the EVV Tri State through sunset.

The true cold front is well to the northwest across northern
Missouri and northwest Illinois. The consensus of 12Z models is
not as aggressive in pushing it through the entire area overnight.
The front should be near the Ohio/Wabash Rivers by 12Z Monday.

Not sure how much convection there will be this afternoon or what
kind of energy will be left for the front to work with tonight,
but will keep a zone of good chance pops along and just ahead of
it tonight. Cannot rule out a strong storm tonight, but given a much
less unstable airmass ahead of it than was the case last night,
would not expect severe weather. With the cold front being a bit
slower, also kept 20-30 pops through Monday morning over at least
the southeast half of the area. All precipitation should be
southeast of the area by 18Z Monday.

Kept temperatures at or just a bit above normal for highs on
Monday which is close to the consensus of guidance. This is a bit
of an increase due to the slower frontal passage. With a decent
surge of surface high pressure through the region Monday afternoon
and night, temperatures should be substantially lower on Tuesday.
The dry air really settles over the area on Tuesday, which with
good radiational cooling expected Tuesday night, could lead to some
chilly lows well into the 50s. Guidance may not be cool enough for
Tuesday night.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 246 PM CDT SUN SEP 1 2013

At this time the models are in good agreement for a dry extended
forecast. They do however indicate a dry frontal passage Thursday.
This is most apparent with another decrease in surface moisture more
than any other parameter...weak backdoor front. The init or allblend
came in a bit drier again today but leaned more heavily toward the
drier gfs especially the farther out time we go. This id mainly due
to a northeast to easterly flow over the region is not conducive to
good moisture flux over the area and believe the allblend is
contaminated with the ecmwf rather wet bias. At the surface we never
really get a southerly flow until the weekend. So held off on any
significant recovery of moisture until then. The models are hinting
at another front possibly precip about 10 days out.

As for temps slowly moderate back toward normal as we progress
through the week with a possible slow down in the warm up from
Thursdays backdoor front. Again with an easterly component to the
low level winds temperature recovery should be slow and gradual.

&&

.AVIATION...
ISSUED AT 1209 PM CDT SUN SEP 1 2013

Placed thunder mention in kevv and kowb for this afternoon with
clearing skies and mcv headed that way could see storms pre
frontal. Kept mention of thunder tonight for fropa all sites.
Low confidence in timing and coverage of precip. Also have wind
shift this evening for fropa and some fog mention mainly at kevv
and kowb due to the heavy rain that had already fallen there.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 6 PM CDT this evening FOR ILZ075>078-080>091.

MO...HEAT ADVISORY until 6 PM CDT this evening FOR MOZ076.

IN...HEAT ADVISORY until 6 PM CDT this evening FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 6 PM CDT this evening FOR KYZ007-010-013>016-
     018>020.

&&

SHORT TERM...DRS
LONG TERM...KH
AVIATION...KH
Hazardous weather outlook, Sep 1, 3:40 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT SUN SEP 1 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD ACROSS
SOUTHERN ILLINOIS...ALONG AND NORTH OF HIGHWAY 13...AND EVENTUALLY
INTO SOUTHWEST INDIANA AND ADJACENT PORTIONS OF WEST KENTUCKY
EARLY THIS EVENING. DAMAGING WINDS AND SOME LARGE HAIL WILL BE
POSSIBLE...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
AREAS IMMEDIATELY ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS WILL
LIKELY SEE MULTIPLE PERIODS OF TORRENTIAL RAIN...SO THE HEAVY
RAINFALL AND FLOODING POTENTIAL APPEARS TO BE GREATEST IN THAT AREA.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
THE ENTIRE AREA...AS A COLD FRONT MOVES THROUGH THE REGION. SEVERE
WEATHER CANNOT BE COMPLETELY RULED OUT TONIGHT...BUT LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE PRIMARY
CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHERN ILLINOIS NORTH
OF HIGHWAY 13 LATE THIS AFTERNOON AND ACROSS THE EVANSVILLE TRI
STATE EARLY THIS EVENING.

DRS

In the hours before

Special weather statement, Sep 1, 3:43 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT SUN SEP 1 2013

ILZ080-012145-
PERRY IL-
INCLUDING THE CITY OF...PINCKNEYVILLE
343 PM CDT SUN SEP 1 2013

...A LINE OF THUNDERSTORMS WAS MOVING EAST AT 20 MPH TOWARD THE DU
QUOIN STATE FAIR...

THESE STORMS WERE PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...WITH POSSIBLE WIND GUSTS UP TO 30
MPH. IF THE LINE HOLDS TOGETHER IT WILL REACH THE FAIR GROUNDS
BY 4 PM.

SEEK SHELTER INDOORS TO PROTECT YOURSELF FROM LIGHTNING. EVEN AN
AUTOMOBILE CAN PROVIDE SOME PROTECTION FROM LIGHTNING.
Special weather statement, Sep 1, 3:53 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN SEP 1 2013

ILZ075>078-080>084-012200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE
353 PM CDT SUN SEP 1 2013

...A LINE OF THUNDERSTORMS WAS MOVING EAST AT 20 MPH ACROSS SOUTHERN
ILLINOIS...

THESE STORMS WERE PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...AND A MEASURED WIND GUSTS TO 46 MPH. THE
STRONGEST STORMS WITH THE HEAVIEST RAIN WERE OVER FAIRFIELD.
HOWEVER THE LINE EXTENDED ALONG AND JUST NORTH OF INTERSTATE 64
AND WILL MOVE INTO DU QUOIN...MOUNT VERNON...MOUNT CARMEL...AND
ALBION BY 4 PM.

SOME FLOODING MAY BE POSSIBLE IF THE STORMS REDEVELOP AND MOVE
OVER THE SAME AREAS ALONG INTERSTATE 64 ESPECIALLY.

SEEK SHELTER INDOORS TO PROTECT YOURSELF FROM LIGHTNING. EVEN AN
AUTOMOBILE CAN PROVIDE SOME PROTECTION FROM LIGHTNING. MOTORISTS
ARE URGED TO USE CAUTION WITH PONDING ON AREA ROADWAYS LIKELY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:05 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wabash, Wayne, White40 min
Sep 1, 4:31 PM CDTFlash Flood WarningPAHWabash3 hr
Sep 1, 5:42 PM CDTFlash Flood WarningPAHEdwards2 hr

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.